Alert archive / Hawaii / High Wind Watches in 2014

High Wind Watch 2, NWS Honolulu, HI

December 29, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind watch at Dec 29, 2014, 3:35 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 30, 2014, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2014, 3:35 PM HST (01:35 UTC)
In effect from
Dec 30, 2014, 6:00 AM HST
Expired
Dec 30, 2014, 3:33 AM HST
In force
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WWHW70 PHFO 300135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST MON DEC 29 2014

...HIGH WIND WATCH FOR THE HALEAKALA...MAUNA LOA AND MAUNA KEA SUMMITS...

.AN UPPER TROUGH APPROACHING THE MAIN HAWAIIAN ISLANDS MAY BOOST
WINDS TO WARNING LEVELS ACROSS THE HIGHEST SUMMITS OF MAUI AND
THE BIG ISLAND TUESDAY AND TUESDAY NIGHT.

HIZ022-028-301445-
/O.NEW.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
335 PM HST MON DEC 29 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT. 

* WINDS...WEST TO SOUTHWEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER
  85 MPH ARE POSSIBLE ACROSS THE HIGHEST SUMMITS ON MAUI AND THE
  BIG ISLAND.

* TIMING...FROM 6 AM HST TUESDAY TO 6 AM HST WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND 
  CAUSE POWER INTERRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
857 
WWHW70 PHFO 301333
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST TUE DEC 30 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND
MAUNA LOA...

...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI...

.WINDS ACROSS THE HIGH SUMMITS ABOVE 9000 FT WILL STEADILY
INCREASE TODAY AS A MID TO UPPER LEVEL TROUGH MOVES OVERHEAD.
WINDS WILL DECREASE LATE TUESDAY NIGHT AND WEDNESDAY MORNING BUT
WILL LIKELY REMAIN ELEVATED ON THE BIG ISLAND SUMMITS FOR A COUPLE
OF DAYS...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG
WINDS BEGINNING THURSDAY NIGHT.

HIZ028-310245-
/O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/
/O.NEW.PHFO.HW.W.0016.141230T1600Z-141231T1600Z/
BIG ISLAND SUMMITS-
333 AM HST TUE DEC 30 2014

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...WEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH ABOVE
  9000 FEET.

* TIMING...INCREASING TODAY AND PEAKING IN THE EVENING. WINDS WILL
  DECREASE ON WEDNESDAY BUT WILL REMAIN ELEVATED THROUGH
  THURSDAY...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG
  WINDS BEGINNING THURSDAY NIGHT.

* IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED
TO BE AT LEAST 56 MPH.

&&

$$

HIZ022-310245-
/O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/
/O.NEW.PHFO.WI.Y.0038.141230T1600Z-141231T1600Z/
HALEAKALA SUMMIT-
333 AM HST TUE DEC 30 2014

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST 30 TO 50 MPH WITH HIGHER GUSTS ABOVE 9000 FT.

* TIMING...INCREASING TODAY AND PEAKING IN THE LATE AFTERNOON AND
  EVENING.

* IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS DRIVING
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY ON THE SUMMITS MEANS THAT SUSTAINED WINDS OF 45
MPH OR MORE ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
WROE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Dec 29, 3:30 PM HST, 5 minutes earlier.

Area forecast discussion, Dec 29, 3:30 PM HST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST MON DEC 29 2014

.SYNOPSIS...
COOL...DRY...AND STABLE CONDITIONS WILL PERSIST THROUGH TONIGHT AS
EASTERLY WINDS WEAKEN AND SHIFT TO SOUTHERLIES. A FRONT WILL MOVE
DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY NIGHT...BRINGING GUSTY
WINDS AND MODEST RAINFALL. A BRIEF PERIOD OF RATHER DRY NORTHERLY
FLOW IS EXPECTED WEDNESDAY INTO NEW YEARS DAY...FOLLOWED BY POSSIBLY
ACTIVE WEATHER THURSDAY NIGHT INTO SATURDAY.

&&

.DISCUSSION...
FORECAST PHILOSOPHY HAS NOT CHANGED FROM THIS MORNING. A WEAK RIDGE
TO OUR NORTH WILL KEEP STABLE AND DRY CONDITIONS IN PLACE THROUGH
TONIGHT AS WINDS WEAKEN. THE RIDGE WILL BE DISPLACED SOUTHWARD OVER
THE ISLANDS TONIGHT BY AN ADVANCING FRONT WHICH WILL MOVE DOWN THE
ISLAND CHAIN TUESDAY AND TUESDAY NIGHT. MODELS SHOW AN UPPER TROUGH
WILL MOVE OVER THE ISLANDS ON TUESDAY AS A SURFACE LOW DEVELOPS
SEVERAL HUNDRED MILES NORTH OF THE ISLANDS...SENDING A SURFACE FRONT
ACROSS THE STATE. THE STRONGEST DYNAMICS WILL PASS JUST NORTH OF THE
ISLANDS...AND MOISTURE OVER THE ISLANDS WILL BE SOMEWHAT LIMITED. AS
A RESULT...HEAVY RAINFALL AND THUNDERSTORMS ARE NOT EXPECTED.
HOWEVER...WINDS WILL LIKELY BECOME BREEZY AND GUSTY JUST AHEAD OF
AND BEHIND THE FRONT.

DRY POST-FRONTAL NORTHERLY WINDS ARE IN STORE FOR WEDNESDAY AS THE
FRONT PUSHES NEAR OR JUST EAST OF THE BIG ISLAND. WINDS WILL
DECREASE ON NEW YEARS EVE.

A SECOND UPPER TROUGH IS FORECAST TO DEVELOP ACROSS THE AREA FROM
LATE NEW YEARS DAY INTO SATURDAY. MODELS SHOW 500 MB TEMPERATURES
BETWEEN MINUS 13 AND MINUS 18 DEGREES C AS THIS FEATURE PASSES
OVERHEAD AND...DUE TO THE EXPECTED ADDITION OF ENHANCED MID-LEVEL
MOISTURE...A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST FOR FRIDAY.
SOME OF THESE THUNDERSTORMS COULD BE STRONG IF CONDITIONS COME
TOGETHER AS ADVERTISED. HOWEVER...THERE IS STILL UNCERTAINTY IN HOW
THIS WILL PAN OUT AND FORECAST CHANGES SHOULD BE EXPECTED.

STRONG WINDS ARE POSSIBLE ACROSS THE HIGHEST SUMMITS ON MAUI AND THE
BIG ISLAND. HIGH ELEVATION WINDS WILL INCREASE TUESDAY AND COULD
REACH HIGH WIND WARNING THRESHOLD AHEAD OF AND NEAR THE FRONT.
THEREFORE...A HIGH WIND WATCH FOR THE SUMMIT AREAS OF
HALEAKALA...MAUNA LOA AND MAUNA KEA IS IN EFFECT FOR TUESDAY AND
TUESDAY NIGHT. WINDY CONDITIONS ON THE SUMMITS MAY CONTINUE
WEDNESDAY AND NEW YEARS DAY...AND ANOTHER BOUT OF STRONG WINDS IS
LIKELY THURSDAY NIGHT INTO SATURDAY AS THE SECOND UPPER TROUGH
DEVELOPS.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT ALL TAF SITES AND THESE CONDITIONS ARE
EXPECTED TO PREVAIL THROUGH THIS EVENING AND ON THROUGH THE NIGHT.
WINDS ARE LIGHT ACROSS THE AREA WITH LOCAL DAYTIME SEA BREEZES AND
NIGHTTIME LAND BREEZES EXPECTED. A FRONT WILL BE APPROACHING THE
AREA ON TUESDAY WITH INCREASING SOUTHWESTERLY WINDS OUT AHEAD OF IT.

&&

.MARINE...
SURF HEIGHTS ALONG NORTH-FACING SHORES ARE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS THROUGH TUESDAY. A LARGER NORTHWEST SWELL IS
EXPECTED TO BOOST SURF HEIGHTS TO NEAR ADVISORY LEVELS FROM TUESDAY
NIGHT THROUGH NEW YEARS DAY.

WIND SPEEDS AND COMBINED SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL
CRAFT ADVISORY /SCA/ THRESHOLD THROUGH TONIGHT. HOWEVER...SCA WINDS
ARE EXPECTED ALONG AND BEHIND A FRONT THAT WILL MOVE DOWN THE ISLAND
CHAIN TUESDAY AND TUESDAY NIGHT. LOCALLY GENERATED WIND WAVES
COMBINED WITH A MODERATE NORTHWEST SWELL WILL PRODUCE ROUGH SEAS
AROUND THE 10 FOOT SCA THRESHOLD DURING THIS TIME. THEREFORE...AN
SCA WILL GO INTO EFFECT FOR MOST LOCAL WATERS STARTING 6 AM HST
TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY TUESDAY AND TUESDAY NIGHT FOR ALL WATERS EXCEPT
FOR MAALAEA BAY...LEEWARD BIG ISLAND WATERS AND WATERS SOUTHEAST OF
THE BIG ISLAND.

SMALL CRAFT ADVISORY TUESDAY THROUGH WEDNESDAY AFTERNOON FOR ALL
WINDWARD WATERS...KAUAI AND OAHU LEEWARD WATERS...KAUAI NORTHWEST
WATERS AND THE KAUAI CHANNEL.

HIGH WIND WATCH TUESDAY AND TUESDAY NIGHT FOR HALEAKALA...MAUNA LOA
AND MAUNA KEA SUMMIT AREAS.

&&

PUBLIC/MARINE...POWELL
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:19 PM HSTSmall Craft AdvisoryHFO51 hr
Dec 30, 3:33 AM HSTHigh Wind WarningHFOHawaii6 days
Dec 30, 3:33 AM HSTWind AdvisoryHFOKalawao24 hr
Dec 30, 7:53 AM HSTGale WarningHFO10 hr
Dec 30, 7:53 AM HSTSmall Craft AdvisoryHFO34 hr
Dec 30, 11:13 AM HSTSpecial Marine WarningHFO62 min
Dec 30, 11:29 AM HSTWinter Weather AdvisoryHFOHawaii19 hr
Dec 30, 1:10 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 30, 1:54 PM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

High Wind Watches in Hawaii, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.